Ohio, 2021

Flooding in Ohio, April 28, 2021

April 28, 2021 · NWS ILN · 2 events in 1 county or zone

Showers and thunderstorms developed during the after and evening hours as an upper level disturbance moved through the Ohio Valley. Some of the storms produced locally heavy rainfall and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the after and evening hours as an upper level disturbance moved through the Ohio Valley. Some of the storms produced locally heavy rainfall and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 6:18 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 28, 6:18 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
718 PM EDT Wed Apr 28 2021

.SYNOPSIS...
Showers and thunderstorms will impact the area until Thursday
evening when a cold front moves through the Ohio Valley. Cooler air
moves in behind the front for Friday and Saturday. Warmer air
returns next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Surface observations indicate temperatures have risen to the upper
70s along with dew points in the middle 60s across the Ohio Valley
with warm, moist southwesterly winds around 10 mph. Accordingly, the
atmosphere has destabilized with MLCAPE reaching 1000+ J/kg per SPC
mesoanalysis. This environment is favorable for convection,
especially given the absence of any capping inversion, and will
remain unstable through the afternoon/early evening. Effective bulk
shear remains on the lower side (~20-25 knots) and favors low to
moderately organized convection (single and multicell clusters).

Currently (~3PM EDT), multicell thunderstorms that originally formed
in western Kentucky/western Indiana are working into the area from
the west. These cells are likely to continue moving northeast into
eastern Indiana/Ohio during the evening given the favorable
thermodynamic and kinematic environment. New cell growth may also be
spawned by rain cooled outflow. Overall, this will result periods of
thunderstorm activity in many locations. Isolated severe wind gusts
or hail cannot be ruled out.

Later this evening/early overnight, there may be a brief lull in
shower/thunderstorm activity before another round of rain moves in.
This second batch of rain overnight is likely to widespread and will
occur in an environment that is favorable for heavy rain rates (high
PWATs + warm rain processes). Currently, it appears the most likely
location for 1+ inch of rain overnight is along and north of I-70
due to weak frontogenesis occurring just south of a cold front north
of the area. South of I-70, rainfall may still add up in spots with
any training cells. The risk for flash flooding remains fairly low
given dry antecedent conditions, but areas that receive multiple
rounds of heavy rain will need to be monitored. Forecast lows are in
the low to middle 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Showers and thunderstorms will still be traversing the area Thursday
morning as an area of low pressure moves northeast through Ohio.
PWATs remain anomalously high (over 2 sigma) and efficient warm
rain processes (saturated above freezing layer greater than 10000 ft
thick) are expected. Training storms may also occur thanks to winds
remaining parallel to an approaching cold front off to the
northwest. This could lead to some isolated flooding concerns on
Thursday morning if storms train over one area for a while. However,
pinpointing where this may occur has had low predictability due to
the convective nature of the storms and lack of ensemble clustering
of solutions. The strongest storms could also contain isolated
damaging wind gusts, but the overall storm environment may not be
too favorable for severe weather due to lack of instability.
Forecast highs are in the middle 60s far north of I-70 (closer to
the cold front) to the middle 70s by the Ohio River.

The aforementioned cold front will sweep south through the Ohio
Valley on Thursday afternoon/evening leading to winds shifting from
southwesterly to northwesterly and showers/storms coming to an end.
Temperatures drop into the middle to upper 40s behind the front
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A drier and cooler airmass will filter down into our area through
the day on Friday as a mid level short wave drops down across the
lower Great Lakes. In the CAA pattern , will allow for some partly
cloudy skies with afternoon highs in the upper 50s to lower 60s.
With clearing skies and decreasing winds Friday night, lows will
drop into the mid to upper 30s. This will lead to some frost
potential, particularly for our northern and eastern areas.

Some weak mid level ridging will then develop Saturday into Sunday
allowing for a transition back to a southwesterly flow pattern. This
should help keep us mainly dry through the weekend and lead to a
warming trend. Highs on Saturday will be in the mid to upper 60s,
climbing to highs on Sunday in the mid to upper 70s.

A weakening mid level short wave will lift northeast across the
region Sunday night into Monday. This will lead to an increase in
moisture advection up into our area with a decent chance for showers
and embedded thunderstorms developing Sunday night into Monday. A
broad but somewhat shallow upper level trough will then develop
across the central CONUS through mid week. This may eventually allow
for a frontal boundary to push southeast across the region Tuesday
into Wednesday as some weak mid level short waves move east across
the region. As a result, will keep a chance of showers and a few
thunderstorms for Tuesday and Wednesday. Temperatures through the
end of the long term period will depend on the timing and placement
of the possible frontal boundary. For now will generally keep highs
in the low to mid 70s.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
The first round of showers and thunderstorms is exiting the TAF
sites as of 00Z, leading to a brief break in the activity.
Generally VFR conditions, with a few passing showers, can be
expected through the 04Z-06Z time frame.

After 06Z, chances for showers and storms will begin to increase
again, along with gradually lowering ceilings. All TAFs have a
period of prevailing 4SM -SHRA with VCTS to indicate the most
likely time frame for thunderstorms. It is likely that TEMPO
groups will need to be added once the exact timing and placement
of storms is more likely. However, confidence in storms
affecting the airports during this general time frame (08Z-15Z)
is high. Prevailing MVFR visibilities and MVFR ceilings are
expected, with ceilings eventually dropping to IFR later in the
morning.

Showers and storms will begin a diminishing trend after 15Z,
with dry conditions expected at the TAF sites by late afternoon.
As this occurs, winds will shift from the SW to the NW. Some
gusts to around 20 knots will be possible throughout the day.

.OUTLOOK...MVFR ceilings will continue into Thursday night. MVFR
conditions are possible on Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...JGL
AVIATION...Hatzos
Hazardous weather outlook, Apr 28, 2:08 PM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
308 PM EDT Wed Apr 28 2021

INZ050-058-059-066-OHZ042>046-051>056-060>065-070>074-080-082-291915-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Highland-Pike-
308 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this afternoon and tonight. A few storms
may produce damaging wind gusts and hail. In addition, rain will be
heavy at times and may produce isolated flooding issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible on Thursday. A few storms may produce
damaging wind gusts. In addition, rain will be heavy at times and may
produce isolated flooding issues.

Patchy frost will be possible Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-291915-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
308 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this afternoon and tonight. A few storms
may produce damaging wind gusts and hail. In addition, rain will be
heavy at times and may produce isolated flooding issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible on Thursday. A few storms may produce
damaging wind gusts. In addition, rain will be heavy at times and may
produce isolated flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-034-035-291915-
Hardin-Mercer-Auglaize-
308 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this afternoon and tonight. A few storms
may produce damaging wind gusts and hail. In addition, rain will be
heavy at times and may produce isolated flooding issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Patchy frost will be possible Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 28, 4:27 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       MOOREFIELD              38.81N 85.17W
04/28/2021  M1.30 INCH       SWITZERLAND        IN   COCORAHS

            MEASURED RAINFALL IN 45 MIN.

&&

LC
Local storm report, Apr 28, 5:57 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
657 PM EDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLOOD            3 SE WILLIAMSTOWN       38.61N 84.53W
04/28/2021                   GRANT              KY   EMERGENCY MNGR

            WATER OVER CYNTHIANA RD.

&&

LC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Adams

When
April 28, 7:30 PM EST to 8:30 PM EST
Where
Adams County, 1.02 mi NE of West Union to 0.93 mi ENE of West Union
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.810, -83.516

Water was flowing across Paige School Road.

Flood, Adams

When
April 28, 7:30 PM EST to 8:30 PM EST
Where
Adams County, 1.28 mi WNW of West Union to 1.05 mi WNW of West Union
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.810, -83.550

Water was reported across State Route 247 near Chapparal Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946665, 946666.